Q: My husband has high cholesterol. His doctor put him on Lipitor. After the dosage was increased, I noticed he wasn't as enthusiastic about our previously very active sex life. He said he wasn't feeling aroused and his usual morning erections weren't occurring. He asked his doctor if the Lipitor might be responsible, and the doc said to stop it for a month and see what happened.
Our sex life is back to normal. He takes niacin, eats oatmeal and exercises, but is unwilling to have his cholesterol checked. He is afraid the doctor will re-prescribe Lipitor.
A: We found a July article in Drug Safety confirming that some statin-type drugs are associated with reports of erectile dysfunction. It seems to be rare, but men may underreport it. Cholesterol is a risk factor for heart disease. Your husband should not ignore it. Working with his doctor to find an acceptable way to control cholesterol would be better.
Q: When I picked up a prescription, the pharmacy label had a "use before" date of Sept. 4, 2010. The manufacturer's label, under the pharmacy label, had an "expiration" date of December 2012. Why is this?
A: It is more convenient for the pharmacist to put a one-year computer-generated "use by" date on the label than to hunt for the manufacturer's expiration date. In some states, the pharmacist is required to display a one-year use-by date.
This does not represent a true expiration date. If you request this information when submitting your prescription, the pharmacist could take extra time and provide it for you.
Joe Graedon is a pharmacologist and Teresa Graedon is an expert in medical anthropology and nutrition. www.peoplespharmacy.comCopyright © 2015, The Baltimore Sun